A 43 year old woman with a history of depression, anxiety and severe chronic pain resulting from rheumatoid arthritis was found down in her house, surrounded by empty pill bottles with a suicide note present. Time of ingestion was unknown and was potentially as much as 72 hours prior to discovery. Family members reported that her medicines include acetaminophen/oxycodone, methadone and lorazepam. The patient was intubated due to depressed mental status and poor respiratory drive, and N-acetylcysteine therapy was initiated for her elevated acetaminophen level and evidence of early hepatotoxicity. On hospital day 3, her white blood cell count was noted to be low, with platelets on the lower end of normal. She required initiation of hemodialysis for acute renal failure. This trend continued, and on hospital day 5, her white blood cell count was 0.1 (x103 per microliter) with a platelet count of 9. She developed significant lower GI hemorrhage requiring transfusion of 4 units PRBC and platelets. Family members were asked to provide all the pill bottles found at the scene, and methotrexate was noted to be present in addition to the above listed medications. The patient’s methotrexate level on hospital day 5 was 0.29 micromol and the Poison Control Center was consulted. Все подробности carisoprodo order у нас на сайте.
Methotrexate is a competitive inhibitor of dihydrofolate reductase, preventing the body from metabolizing folic acid to its active form, tetrahydrofolate. It is therefore highly toxic to rapidly dividing cells, leading to its use in treating hematologic malignancies, rheumatoid arthritis and ectopic pregnancies. When used therapeutically, methotrexate requires close monitoring and should not be used in patients with significant underlying hepatic or renal disease. It is primarily renally cleared, and levels greater than 0.1 micromol at 72 hours are associated (though not invariably) with toxicity (1).
In toxicity, it has effects similar to other chemotherapeutic agents: gastrointestinal upset, stomatitis, mucositis, hepatotoxicity, nephrotoxicity (via direct tubular cell toxicity as well as drug crystal precipitation) and, notably, myelosuppression. Acute lung injury, tachycardia and a variety of neurologic dysfunctions are also reported. Early diagnosis of toxicity (or potential toxicity) is quite helpful, as prevention of adverse effects is possible with prompt initiation of rescue therapies.
Specific treatment for cellular toxicity is with tetrahydrofolate (leucovorin) (2), thereby supplementing the reduced folate that the body can no longer produce. Certain high dose chemotherapeutic regimens are based on giving a toxic dose of methotrexate followed by leucovorin rescue 2 to 3 days later (1). Glucarpidase, available in the United States only for compassionate use, inactivates methotrexate and rapidly lowers serum levels (3).
Alkalization of the urine is effective for prevention of crystal nephropathy, though its role is not well established in the treatment of established acute kidney injury (4). Hemodialysis effectively removes methotrexate from the blood, though in cases of longstanding toxicity, other body fluids (ascites, pleural effusions, CSF, interstitial fluid) act as a reservoir for the drug. In the anuric patient, continuous renal replacement therapy may be more effective than intermittent hemodialysis for lowering plasma levels quickly by establishing an “infinite sink” rather than intermittently extracting the fraction that has equilibrated between the tissues and the plasma (5).
As always, meticulous supportive care is necessary. Patients with severe methotrexate toxicity may have prolonged ICU stays and are certainly at risk for severe nosocomial infections in addition to the complications listed above.
1) LaCasce A. Therapeutic use and toxicity of high-dose methotrexate. In: UpToDate, Basow, DS (Ed), UpToDate, Waltham, MA, 2013.
2) Flombaum and Meyers. High-Dose Leucovorin as Sole Therapy for Methotrexate Toxicity. JCO May 1999 vol. 17 no. 5 1589
3) Methotrexate Toxicity in: Tox Tidbits. Maryland Poison Control Center. January 2009
4) Perazella M. Crystal-induced acute kidney injury (acute renal failure). In: UpToDate, Basow, DS (Ed), UpToDate, Waltham, MA, 2013.
5) Connors N. Personal conversation at New York City Poison Control Center. September 2013